1.The MAO-B inhibitor deprenyl reduces the oral tremor and the dopamine depletion induced by the VMAT-2 inhibitor tetrabenazine.
Podurgiel SJ1, Yohn SE1, Dortche K1, Correa M2, Salamone JD3. Behav Brain Res. 2016 Feb 1;298(Pt B):188-91. doi: 10.1016/j.bbr.2015.11.008. Epub 2015 Nov 15.
Tetrabenazine (TBZ) is prescribed for the treatment of chorea associated with Huntington's disease. Via inhibition of the vesicular monoamine transporter (VMAT-2), TBZ blocks dopamine (DA) storage and depletes striatal DA; this drug also has been shown to induce Parkinsonian motor side effects in patients. Recently, TBZ was shown to induce tremulous jaw movements (TJMs) in rats and mice. TJMs are an oral tremor that has many of the characteristics of Parkinsonian tremor in humans. The present study focused upon the ability of the well-established antiparkinsonian agent deprenyl to attenuate the behavioral and neurochemical effects of 2.0mg/kg TBZ. Deprenyl is a selective and irreversible inhibitor of monoamine oxidase-B, and administration of deprenyl produced a dose-related suppression of TBZ-induced TJMs. A second experiment employed in vivo microdialysis to examine extracellular DA levels in the ventrolateral striatum, the neostriatal region most closely associated with the production of TJMs, after administration of TBZ and deprenyl.
2.Synthesis of (±)-Tetrabenazine by Visible Light Photoredox Catalysis.
Orgren LR1, Maverick EE1, Marvin CC1. J Org Chem. 2015 Dec 18;80(24):12635-40. doi: 10.1021/acs.joc.5b02199. Epub 2015 Nov 13.
(±)-Tetrabenazine was synthesized in six steps from commercially available compounds. The key cyclization substrate was assembled rapidly via Baylis-Hillman and aza-Michael reactions. Annulation of the final ring was achieved through visible light photocatalysis, wherein carbon-carbon bond formation was driven by the oxidation of a tertiary amine. Solvent played a critical role in the photoredox cyclization outcome, whereas methanol led to a mixed ketal, acetonitrile/water (10:1) gave direct cyclization to (±)-tetrabenazine and occurred more rapidly.
3.Tetrabenazine-induced oculogyric crisis - a rare complication in the treatment of Gilles de la Tourette syndrome.
Janik P1, Figura M2. Neuropsychiatr Dis Treat. 2016 Feb 25;12:497-9. doi: 10.2147/NDT.S98694. eCollection 2016.
Tetrabenazine is used in the treatment of chorea, tardive dyskinesia, tics, and dystonia. It rarely causes acute eyeball dystonia and the description of this complication in Gilles de la Tourette syndrome is limited. We provide a description of an acute oculogyric crisis caused by tetrabenazine in a patient with severe tics. The patient had never developed acute dystonic reactions, although he was previously exposed to numerous dopamine receptor-blocking agents. After 8 days of therapy with tetrabenazine at a dose of 62.5 mg daily, the patient developed involuntary movement of the eyeballs. Withdrawal of tetrabenazine caused resolution of all symptoms after a week. The purpose of this description is to draw attention to the potential of tetrabenazine to induce acute oculogyric crisis as well as the difficulty of differentiating drug-induced dystonia from dystonic tics in patients with Gilles de la Tourette syndrome.